Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 54, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 2023, 12:19 AM CDT for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2023, 12:19 AM CDT (05:19 UTC)
- Expired
- Apr 15, 2023, 12:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:16 AM CDT, 3 minutes earlier.
Area forecast discussion, Apr 15, 12:16 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1216 AM CDT Sat Apr 15 2023 .Discussion... Issued at 356 PM CDT FRI APR 14 2023 Key Messages: - Rain and thunderstorms overnight. - Chance for strong to severe thunderstorms in central MO tomorrow afternoon. - Unseasonably cool temperatures expected Sunday. ...Discussion... Water vapor imagery this afternoon shows the stubborn H5 low finally moving out of the deep south as a shortwave trough aids in transitioning our flow regime. An influx of moisture is ongoing out of the south as moist air advection slowly saturates our boundary layer. If the entirety of the atmospheric profile was saturated now, we would likely being see some light showers across eastern KS and western MO this afternoon as a long narrow band of isentropic ascent lifts across the area. Radar signatures have been picking up echoes, however these are likely evaporating before they reach the surface as we have yet to see an observation station report rain. Our main bout of rainfall remains on track to arrive in far northwestern Missouri as a strong cold front begins to dig into the region a couple of hours before midnight, ripping down into the rest of CWA into the wee morning hours of Saturday. These storms will be elevated in nature, greatly weakening as they entire into a less supportive environment. Since they are elevated, the tornado risk remains at almost zero. While the primary concerns with any stronger storms will be winds and hail, due to the weak pools of MLCAPE around 500 J/kg and modest enough bulk shear around 30 knots, it would be surprising to see any storms produce large hail or even winds over 60 MPH. As this line of storms reaches east of Interstate 35 ahead of the cold front, they will greatly weaken into glorified strong rain showers, likely becoming outflow dominant. A few rumbles of thunder will be possible, however light rain will be possible through sunrise Saturday morning. Now where the cold front ends up Saturday morning will be very telling on where we can anticipate storms to initiate Saturday afternoon. Currently, models depict the cold front to sit along Interstate 35 or just a hair east of it. By noon to 1PM, storms will likely initiate just ahead of the boundary, being surface based and having a much better environment to feed off of. SBCAPE will be roughly around 2500-3000 J/kg with bulk shear values upwards of 50 knots. That being said, if any storms do initiate in this environment, they have a good shot at being supercellular. All severe weather hazards are possible with Saturday afternoon's round of thunderstorms. Right now, thunderstorms have the best short initiating just east of the cold frontal boundary potentially near Lafayette, Johnson, Henry, Saline, and Pettis counties in MO. Areas to the west of these counties including the KC Metro and eastern KS will be on the west side of the front and not in the running for any severe weather Saturday afternoon. However, rain showers are still possible for these areas. Thunderstorms will continue to develop into central MO and north-central MO around the 2PM-4PM hours. The threat for severe weather in our CWA will likely be over around the 6PM-7PM as the cold front exits the area. Behind this front will come dropping temperatures and wrap around moisture from a developing H5 low. Lingering rain showers are possible through Sunday morning as temperatures drop into the mid to upper 30s. Unfortunately, there is chance for a rain/snow mix to affect areas north of Interstate 70. While surface temperatures will linger closer to freezing, wet bulb temperatures may hover around freezing to 34 degrees F coupled with saturated DGZ zones in the atmospheric profile. If frontogenesis at 700mb as model depict comes to fruition Sunday morning, the atmosphere will be primed and ready to go for some rain/snow showers. Good news is that with the extremely warm temperatures, warm ground temperatures will keep any snow accumulation from occurring, if snow does end up occurring. By Sunday afternoon, dry weather is finally expected with highs in the 40s to 50s. Temperatures will rebound back to seasonal normals in the 60s by Monday, with more chances for rain later next week. && .Aviation...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1215 AM CDT SAT APR 15 2023 A line of storms is approaching the area from the west and should affect the terminals between 06Z and 08Z. The most robust activity, and the furthest east, is actually ahead of the main line and should affect the KSTJ terminal by 06Z. Given the orientation of the line of storms to the south-southwest, southern terminals will see a later arrival time. Expect brief MVFR to IFR conditions, mainly from reduced visibility, within the convection. All this activity is being forced by a strong front that will shift winds to the northwest behind the storms. The colder and more moist low-level air will also lead to MVFR to IFR ceilings tomorrow and especially tomorrow afternoon and evening as the deformation area of the upper-level storm system works through the area from west to east. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Klaus Aviation...CDB
Hazardous weather outlook, Apr 14, 5:17 AM CDT, 19 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 517 AM CDT Fri Apr 14 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 517 AM CDT Fri Apr 14 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected this afternoon with southerly wind gusts up to 30 mph paired with relative humidity dropping to around 30 to 35 percent by mid afternoon. There will be a chance for strong to marginally severe storms after midnight tonight, with large hail and damaging winds being the main threats. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be another chance for strong to severe thunderstorms on Saturday afternoon, with damaging winds and large hail once again being the main threats. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 14, 8:24 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
824 PM CDT Fri Apr 14 2023
KSZ103>105-150200-
Johnson KS-Wyandotte KS-Leavenworth KS-
824 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of western Wyandotte,
Leavenworth and northwestern Johnson Counties through 900 PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tonganoxie, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Olathe, Shawnee, Lenexa, Leavenworth, Lansing, Bonner Springs, De
Soto, Tonganoxie, Basehor, Edwardsville, Lake Quivira, Kansas City,
Linwood, Reno, Fairmount, Holliday, Clearview City, Maywood, Jarbalo
and Piper.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 413.
Interstate 435 between mile markers 3 and 17.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3923 9518 3936 9491 3931 9491 3927 9486
3898 9471 3888 9505 3899 9507 3898 9509
3896 9508 3897 9511 3897 9513 3898 9516
3896 9517 3897 9519
TIME...MOT...LOC 0124Z 233DEG 28KT 3906 9519
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CDBSpecial weather statement, Apr 14, 8:51 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
851 PM CDT Fri Apr 14 2023
KSZ025-103-MOZ028-150215-
Atchison KS-Leavenworth KS-Platte MO-
851 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of northwestern
Leavenworth, southeastern Atchison and northwestern Platte Counties
through 915 PM CDT...
At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 9 miles northeast of Oskaloosa, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leavenworth, Atchison, Easton, Fort Leavenworth, Lowemont, Potter,
Bean Lake and Beverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3954 9511 3953 9510 3953 9506 3936 9485
3921 9518 3942 9518 3942 9525
TIME...MOT...LOC 0150Z 231DEG 24KT 3932 9520
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CDBSpecial weather statement, Apr 14, 9:34 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
934 PM CDT Fri Apr 14 2023
MOZ001-011-150300-
Atchison MO-Holt MO-
934 PM CDT Fri Apr 14 2023
...Strong thunderstorms will impact portions of Atchison and
northwestern Holt Counties through 1000 PM CDT...
At 933 PM CDT, Doppler radar was tracking strong winds associated
with thunderstorm outflow along a line extending from 9 miles
southeast of Riverton to near Verdon.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, Blanchard, Big Lake,
Westboro, Bigelow, Corning and Indian Cave State Park.
This includes Interstate 29 between mile markers 83 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4058 9520 4048 9520 4048 9518 4027 9518
4026 9515 4006 9525 4005 9542 4007 9539
4012 9539 4018 9548 4024 9547 4026 9555
4030 9556 4032 9561 4031 9565 4034 9562
4058 9553
TIME...MOT...LOC 0233Z 249DEG 40KT 4058 9548 4013 9566
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CDBSpecial weather statement, Apr 14, 11:28 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1128 PM CDT Fri Apr 14 2023
KSZ025-102-150515-
Doniphan KS-Atchison KS-
1128 PM CDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of southern Doniphan
and Atchison Counties through 1215 AM CDT...
At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, or 7 miles northwest of Valley Falls, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atchison, Troy, Effingham, Lancaster, Muscotah, Denton, Doniphan,
Severance, Farmington, Huron, Leona, Arrington, Bendena and Cummings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3965 9557 3965 9534 3986 9533 3979 9496
3966 9503 3964 9505 3958 9507 3958 9511
3954 9511 3953 9510 3942 9516 3942 9557
TIME...MOT...LOC 0427Z 210DEG 39KT 3944 9553
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BMWSpecial weather statement, Apr 15, 12:09 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1209 AM CDT Sat Apr 15 2023
KSZ025-102-MOZ011-012-020-150600-
Doniphan KS-Atchison KS-Buchanan MO-Holt MO-Andrew MO-
1209 AM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of Doniphan, Atchison,
Buchanan, southeastern Holt and central Andrew Counties through 100
AM CDT...
At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Troy, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Joseph, Atchison, Savannah, Wathena, Elwood, Highland, Troy,
Country Club Villa, Country Club, Oregon, Agency, Effingham,
Amazonia, Rushville, Lancaster, Forest City, Fillmore, Muscotah,
Denton and Lewis And Clark Village.
This includes the following highways...
Interstate 29 between mile markers 35 and 73.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3965 9556 3964 9534 3989 9534 4003 9512
4012 9476 3961 9470 3953 9503 3953 9510
3952 9508 3951 9512 3942 9526 3942 9557
TIME...MOT...LOC 0509Z 226DEG 36KT 3969 9512
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BMWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:34 PM CDT | Special Weather Statement | EAX | Atchison | 26 min |
| Apr 15, 12:09 AM CDT | Special Weather Statement | EAX | Andrew, Buchanan | 51 min |
| Apr 15, 12:37 AM CDT | Special Weather Statement | EAX | Platte | 38 min |
| Apr 15, 5:35 AM CDT | Special Weather Statement | EAX | Johnson | 40 min |
| Apr 15, 3:18 PM CDT | Special Weather Statement | EAX | Clay, Jackson, Ray | 27 min |
| Apr 15, 3:28 PM CDT | Special Weather Statement | EAX | Cass | 32 min |
| Apr 14, 8:24 PM CDT | Special Weather Statement | EAX | Leavenworth | 36 min |
| Apr 14, 8:51 PM CDT | Special Weather Statement | EAX | Leavenworth | 24 min |
| Apr 14, 11:28 PM CDT | Special Weather Statement | EAX | Atchison, Doniphan | 47 min |
| Apr 15, 1:19 AM CDT | Special Weather Statement | EAX | Johnson, Wyandotte | 41 min |
| Apr 15, 2:08 PM CDT | Special Weather Statement | EAX | Johnson | 37 min |
| Apr 15, 2:26 PM CDT | Special Weather Statement | EAX | Wyandotte | 34 min |
| Apr 15, 2:42 PM CDT | Special Weather Statement | EAX | Johnson | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.